New Mexico, 2016

High Wind in New Mexico, January 30 to 31, 2016

January 30 to 31, 2016 · NWS MAF · 1 event in 1 county or zone

The base of a strong upper trough translated eastward over the region, and resulted in strong surface winds affecting much of the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

The base of a strong upper trough translated eastward over the region, and resulted in strong surface winds affecting much of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 30, 12:26 PM MST, 1 hour 34 minutes earlier.

Area forecast discussion, Jan 30, 12:26 PM MST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
126 PM CST SAT JAN 30 2016

.DISCUSSION...

Have near zonal flow aloft with some weak shortwaves embedded in it.
The next upper trough moves onto the West Coast Sunday afternoon and
rapidly swings east reaching the area by Tuesday.  By late Thursday
high pressure begins to build in from the west as the upper ridge
slides east.

Current forecast looks on track with warm and windy well covered.
As an upper jet noses into the area wind speeds aloft will increase.
Eta has 250mb jet arriving Sunday with wind speeds of 140kts or
greater moving over the area by early Tuesday.  Should see a 700mb
wind of 50kts over the west Sunday increasing to 75kts by Monday.
Will be continue the High Wind Warning for the Guadalupes and the
Van Horn region and allow the Wind Advisory to continue until 00z.
Expect there will be the need for another Wind Advisory tomorrow but
will not add it at this time.  Windy conditions should actually
increase on Monday... may even see a large area of dust get kicked
up and drift across the area.

Temperatures will continue to run unseasonably warm Sunday and
Monday but then a Pacific front will blow through.  A W/SW downslope
wind will help keep temps warm Sunday but readings should stay
several degrees below record.  Lows generally above freezing next
two mornings.  By Tuesday high temps should be about 20 degrees
cooler in the wake of the front with highs in the 40s and 50s.
Warmer readings return by the weekend.

Few clouds except the next few days except a few high ones.  Will
keep forecast dry with no precip expected for the coming week.

&&

.FIRE WEATHER...

Critical fire weather conditions are developing across much of west Texas and
southeast New Mexico this afternoon as rh/s plunge to less than 15 percent
with winds increasing to at or above 20 mph in strong downslope flow. These
critical conditions will continue the rest of this afternoon and will continue
through mid evening despite sunset due to surface winds remaining strong in a
strong surface pressure gradient. Conditions will improve later this evening
as 20 foot winds relax some and rh/s increase above 15 percent.

More fire weather concerns are in store for Sunday as strong westerly winds aloft
continue across much of the region. Fair to poor recovery tonight will set the
stage for critical fire weather conditions across a significant portion of west
Texas and southeast New Mexico during the day. Rh/s are expected to drop to 5 to
15 percent Sunday afternoon in strong dry downslope flow with 20 foot winds at
or above 20 mph across much of the region. Will continue the Fire Weather Watch
for southeast New Mexico and much of west Texas during the day Sunday. Will let
the midnight shift make the final call on which counties to include in the warning.

More critical fire weather conditions are anticipated across portions of west
Texas during the day Monday as strong westerly winds aloft continue as a strong
upper level storm system tracks across the southern Rockies. Deep mixing of strong
winds aloft should easily allow 20 foot winds to exceed 20 mph across all of west
Texas and southeast New Mexico. The strong, dry downslope should also allow min rh/s
to drop to 5 to 15 percent from portions of the Permian Basin south to the
Trans Pecos and much of the Big Bend. It looks like southeast New Mexico and or
portions of the northern Permian Basin may or may not escape the critical fire
weather conditions due to potential moistening and cooling produced by
an the upper level low pressure area. A Fire Weather Watch will likely be issued
tonight or Sunday for portions of west Texas and or southeast New Mexico for Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     46  75  42  72 /   0   0   0   0
Carlsbad                       46  77  43  64 /   0   0   0   0
Dryden                         48  84  46  82 /   0   0   0   0
Fort Stockton                  48  80  47  77 /   0   0   0   0
Guadalupe Pass                 42  65  41  55 /   0   0   0   0
Hobbs                          44  72  41  62 /   0   0   0   0
Marfa                          32  70  32  70 /   0   0   0   0
Midland Intl Airport           47  77  43  73 /   0   0   0   0
Odessa                         48  78  44  73 /   0   0   0   0
Wink                           46  78  42  73 /   0   0   0   0

&&

.MAF Watches/Warnings/Advisories...
NM...Fire Weather Watch from Sunday morning through Sunday afternoon
     for Guadalupe Mountains NP/Lincoln NF/LNZ-Southeast
     Plains/BLM Roswell/LNZ.

     Red Flag Warning until 8 PM MST this evening for Guadalupe
     Mountains NP/Lincoln NF/LNZ-Southeast Plains/BLM
     Roswell/LNZ.

     High Wind Warning until 5 PM MST Tuesday for Guadalupe Mountains
     of Eddy County.

     Wind Advisory until 5 PM MST this afternoon for Eddy County
     Plains.

TX...Fire Weather Watch from Sunday morning through Sunday afternoon
     for Andrews-Big Bend Area-Crane-Davis/Apache Mountains Area-
     Ector-Glasscock-Guadalupe Mountains-Loving-Marfa Plateau-
     Midland-Pecos-Presidio Valley-Reagan-Reeves County and
     Upper Trans Pecos-Terrell-Upton-Van Horn and Highway 54
     Corridor-Ward-Winkler.

     Red Flag Warning until 9 PM CST /8 PM MST/ this evening for
     Andrews-Borden-Crane-Davis/Apache Mountains Area-Dawson-
     Ector-Gaines-Glasscock-Guadalupe Mountains-Howard-Loving-
     Marfa Plateau-Martin-Midland-Mitchell-Pecos-Reagan-Reeves
     County and Upper Trans Pecos-Scurry-Upton-Van Horn and
     Highway 54 Corridor-Ward-Winkler.

     High Wind Warning until 5 PM MST Tuesday for Guadalupe Mountains.

     Wind Advisory until 6 PM CST this evening for Davis/Apache
     Mountains Area-Reeves County and Upper Trans Pecos.

     High Wind Warning until 6 PM CST Sunday for Van Horn and Highway
     54 Corridor.

&&

12/72
Hazardous weather outlook, Jan 30, 12:49 PM MST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
149 PM CST SAT JAN 30 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-312000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
149 PM CST SAT JAN 30 2016 /1249 PM MST SAT JAN 30 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG WESTERLY WINDS ARE EXPECTED TO AFFECT THE GUADALUPE MOUNTAINS
AND THE VAN HORN/HIGHWAY 54 CORRIDOR TONIGHT. WESTERLY WINDS OF
45 TO 55 MPH AND GUSTS TO 70 MPH WILL BE POSSIBLE IN THE GUADALUPE
MOUNTAINS, AND 35 TO 45 MPH WITH GUSTS TO 60 MPH WILL BE POSSIBLE
ACROSS THE VAN HORN AREA. THEREFORE, A HIGH WIND WARNING IS IN
EFFECT THROUGH TONIGHT.

WESTERLY WINDS OF 25 TO 35 MPH AND GUSTS 50 MPH ARE LIKELY TO OCCUR
OVER PORTIONS OF THE EDDY COUNTY PLAINS IN NEW MEXICO, AND ACROSS
PORTIONS OF THE UPPER TRANS PECOS, AND IN AND NEAR THE DAVIS
MOUNTAINS THRU 6 PM CST THIS EVENING. A WIND ADVISORY IS IN
EFFECT FOR THESE AREAS THROUGH EARLY THIS EVENING.

WINDY, WARM AND DRY CONDITIONS WILL FOSTER CRITICAL FIRE WEATHER
CONDITIONS OVER MOST OF THE FORECAST AREA THROUGH MID EVENING. A
RED FLAG WARNING IS IN EFFECT UNTIL 9 PM CST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HIGH WINDS WILL CONTINUE IN THE GUADALUPE MOUNTAINS, LIKELY THROUGH
TUESDAY.  WESTERLY WINDS COULD RISE TO 45 TO 55 MPH SUSTAINED WITH
GUSTS AS HIGH AS 80 MPH. IN ADDITION, THE VAN HORN AREA COULD
HAVE 35 TO 45 MPH WINDS AND GUSTS TO 60 MPH ON SUNDAY. A HIGH
WIND WARNING IS IN EFFECT FOR BOTH LOCATIONS, THROUGH TUESDAY AND
THROUGH SUNDAY RESPECTIVELY.

CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE OVER MOST OF THE AREA
SUNDAY SO A FIRE WEATHER WATCH IS IN EFFECT FOR LOCATIONS ALONG AND
SOUTH OF A CARLSBAD TO MIDLAND TO ST. LAWRENCE LINE.  MORE CRITICAL
FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON MONDAY TOO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Eddy County

When
January 30, 2:00 PM MST to January 31, 9:00 AM MST
Where
Guadalupe Mountains of Eddy County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Unknown
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610460.